Search

Join the community

Does Tirzepatide (Mounjaro) Have Side Effects?

One of the most common questions we hear about new weight loss treatments is about side effects. We look into the side effects of Tirzepatide.
person holding their stomach as they feel sick

With every new weight loss medication to come to market, there are a few questions our healthcare team can be guaranteed to hear.

One of the most frequently asked questions is about the side effects and whether your weight management treatment will make you feel worse, rather than better.

As Tirzepatide (also known as Mounjaro) starts its journey on the road to becoming a licensed weight loss medication, many of us are already questioning whether there will be unpleasant side effects if their treatment is approved.

We’re going to take a look at the information we have about Tirzepatide so far and see if we can answer all of your questions about the potential side effects of this new treatment.

What are the most common side effects of Tirzepatide?

At this stage, seven most common side effects have been identified for Tirzepatide, but we may find that more are added to the list in future.

If you’re in the know about Wegovy and Saxenda, you’ll notice that most of these are very similar to their side effects — no surprise as they are a part of the same group of medications.

The most common side effects of Tirzepatide at the time of writing are:

  • Nausea (feeling sick)
  • Diarrhoea
  • Decreased appetite
  • Vomiting (being sick)
  • Constipation
  • Indigestion
  • Stomach or abdominal pain

As you can see, all of these symptoms affect the digestive system, which is common in GLP-1 receptor agonists.

With time and testing, we’ll probably see a more comprehensive list of potential side effects be made available, so watch this space and we’ll make sure you’re the first to know.

Does Tirzepatide have any serious side effects?

Yes, Tirzepatide can have some serious side effects, which isn’t unusual for any medication, even ones as simple as paracetamol.

At the moment, we’re not sure how common these symptoms are, as there is still some data to be collected about the treatment.

However, there is a pretty comprehensive list of possible severe side effects available, so let’s take a look at what has made the list:

Side EffectPotential Symptoms
Inflammation of the pancreas (pancreatitis)Severe pain in your stomach or abdomen that will not go away, vomiting
Low blood sugar (hypoglycaemia)Dizziness or lightheadedness, blurred vision, anxiety, mood changes, irritability, sweating, slurred speech, hunger, confusion, drowsiness, shakiness, headaches, fast heartbeat (palpitations), feeling jittery
Severe allergic reactionDifficulty breathing or swallowing, swelling of the face, mouth, tongue or throat, severe rash or itching, fainting, feeling dizzy, very fast heartbeat
Kidney problems or failureSevere dehydration in patients who have kidney problems and have had diarrhoea or have been vomiting
Severe stomach problemsAny stomach problems that are severe or will not go away
Changes in visionBlurred vision, loss of vision, any other visual changes
Gallbladder problemsPain in your upper stomach or abdomen, yellowing of the skin or eyes (jaundice), fever, clay-coloured poo

These potential side effects can seem scary when you first look at them, but there are two important things to remember here.

Firstly, being aware of any severe side effects of a medication you’re taking or are going to take is a smart move.

If you know what to look out for, you’ll be more likely to get the medical attention you need as soon as anything happens, which could be potentially lifesaving.

Secondly, there is no guarantee that you will experience any severe side effects, or any side effects at all, during your treatment.

We may not know how common these symptoms are at the moment, but it is very unlikely that this medication would make it to market if the severe side effects were very common.

At this point, the information we have suggests that these side effects are similar to those of other GLP-1 agonists, which are being prescribed and successfully treating patients every day.

What should I do if I experience unexpected symptoms?

If you experience any unexpected symptoms or side effects during your treatment with Tirzepatide (or any medication for that matter) you should seek appropriate medical attention.

The level of attention you will need will depend on the severity of your symptoms and how long you have been experiencing them.

If your symptoms are particularly severe, for example, symptoms of a serious allergic reaction, you may need to go to your local A&E or call 999 for emergency medical care.

In other cases, we would recommend speaking to your GP, prescriber, or pharmacist so they can assess your condition and make the appropriate changes to your treatment, if necessary.

This may mean the end of your treatment or you may be offered other treatments to help you manage your symptoms until they pass.

The golden rule is if you’re worried, see a medical professional.

When would side effects mean the end of treatment?

If your side effects are severe or have gone on for a while without improvement, Tirzepatide may not be the best medication for you.

In this case, your prescriber will usually end your treatment and may offer you another treatment or access to other weight management resources.

This isn’t anything to worry about, finding the right medication for you isn’t always easy, and getting the right treatment, in the long run, is more important than sticking to one in particular.

Another occasion where your treatment may be ended is if you have not seen the expected results in a certain amount of time.

For example, patients taking Semaglutide, another GLP-1 receptor agonist, are expected to lose around 15% of their starting body weight within the first few months of their treatment.

If they are struggling to reach this goal, this could be a sign that they are not taking the right treatment.

We are expecting that Tirzepatide would follow a similar pattern, but at the moment we are not sure how much weight you would be expected to lose within the first stages of your treatment for it to be proven effective.

Is there any way to reduce the side effects of Tirzepatide?

As it stands, we haven’t had any official word about whether there are ways to help patients manage their side effects while taking Tirzepatide.

However, if we look at similar treatments, we may be able to predict how this could work in the long run.

If we take Semaglutide as an example again, most patients find that their digestive symptoms reduce as their treatment goes on and their body gets used to the treatment.

Sometimes, medical professionals will supply supplementary treatments to help patients manage their symptoms in the meantime.

For example, they may provide antacids to patients suffering from heartburn or indigestion.

If Tirzepatide and Semaglutide turn out to be similar in this respect, we will probably see the same thing happening during the early stages of Tirzepatide treatment.

We hope we’ve been able to answer all your questions about the side effects of Tirzepatide with the information we have available to us at the moment.

Remember, this medication is still in the early stages of development and as more information comes to light we will keep this page updated.

Don’t forget to check back every so often so we can keep you in the loop with any new developments with this medication as well as other weight management treatments on the market.

Content Written By

Laura Henderson

Laura Henderson

Reviewed & Fact-Checked

Table of Contents

myBMI colour logo heart

Content Written By

Reviewed & Fact Checked by

James O'Loan

James O'Loan

How we ensure accuracy in our content

More Content We Think You'll Love

Foods to avoid on Mounjaro
Diet & Nutrition Advice

When to eat and foods to avoid while taking Mounjaro

As we know, when undergoing any weight loss treatment, it’s always best to have a healthy diet and lifestyle to boost treatment and get the full effect. But each treatment has slightly different effects on the body and metabolism, meaning sometimes the average “healthy diet” doesn’t always work the best. There are certain foods and drinks that you should be avoiding whilst taking Mounjaro for weight loss.

Read More »